Lake Huron, 2008

Marine Thunderstorm Wind in Lake Huron, June 15, 2008

June 15, 2008 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moved over Inner Saginaw Bay during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moved over Inner Saginaw Bay during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 15, 7:15 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 7:15 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
815 PM EDT SUN JUN 15 2008

.UPDATE...
A FEW THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP THIS EVENING IN
AN UNSTABLE ATMOSPHERE AHEAD OF THE SURFACE TROUGH AXIS...AND THE
SURFACE COLD FRONT. WIDESPREAD SEVERE WEATHER IS NO LONGER
EXPECTED AND THE WATCH WAS DROPPED EARLIER THIS EVENING. 00Z DTX
RAOB LOOKED MORE STABLE THAN PREVIOUS RAOBS...AND DEWPOINTS ACROSS
THE NORTHERN CWA HAVE BEEN DROPPING INTO THE MID 50S.

STILL WATCHING UPSTREAM CLUSTER OF STORMS DEVELOPING AHEAD OF THE
SURFACE COLD FRONT OVER NORTHERN WISCONSIN. THERE IS POTENTIAL FOR
THIS AREA TO HOLD TOGETHER AND ARRIVE INTO SOUTHEAST MICHIGAN LATE
TONIGHT. OTHERWISE...FORECASTS WERE ALL UPDATED TO REMOVE WATCH
HEADLINES AND DECREASE POPS AND CLOUD COVER FOR TONIGHT.

&&

.PREV DISCUSSION...ISSUED 727 PM EDT SUN JUN 15 2008

AVIATION...

00Z TAF PACKAGE REFLECTS VFR CONDITIONS THROUGH THE TAF
PERIOD...HOWEVER WE WILL CONTINUE TO SEE A FEW SHOWERS AND
THUNDERSTORMS POP UP FOR THE REMAINDER OF THE EVENING. SINCE
PROBABILITY OF STORMS HITTING TERMINAL SITES IS LOW...WILL HANDLE
WITH AMENDMENTS AND KEEP OUT OF PREVAILING CONDITIONS. COLD FRONT
WILL PUSH THROUGH EARLY TOMORROW MORNING...FLIPPING WINDS AROUND
TO THE NORTHWEST AND BRINGING IN A BROKEN LOW DECK. WINDS WILL BECOME
A LITTLE GUSTY TOMORROW AFTERNOON...WITH NORTHWEST GUSTS AS HIGH
AS 25 KNOTS.

PREV DISCUSSION...ISSUED 419 PM EDT SUN JUN 15 2008

SHORT TERM...THIS AFTERNOON AND TONIGHT

DEBRIS CLOUDS FROM OLD MCS AND STORMS THAT MOVED THROUGH SOUTHEAST
MICHIGAN EARLIER THIS AFTERNOON HAVE CLEARED THE AREA. THIS HAS
ALLOWED THE SUN TO COME OUT ONCE AGAIN...AND HEATING TO COMMENCE
ONCE AGAIN. SPC SECTOR ANALYSIS INDICATES LOW LEVEL LAPSE RATES HAVE
INCREASED TO ABOVE 8 C/KM. 18Z RAOB AND RECENT ACARS DATA SHOW THAT
ATMOSPHERE IS PRETTY MUCH UNINHIBITED...WITH SURFACE BASED CAPES
LIKELY NOW BETWEEN 1500 AND 2000 J/KG. 50-70 KT MID LEVEL JET IS
JUST STARTING TO PUNCH INTO WESTERN LOWER MICHIGAN...AND ALREADY
STARTING TO INDUCE ADDITIONAL THUNDERSTORMS TO OUR WEST.  FURTHER
SOUTH...THERMAL BOUNDARY FROM LAST NIGHTS COLD FRONT AND
APPROACHING SURFACE TROUGH EXTENDS FROM FAR SOUTHERN MICHIGAN BACK
WESTWARD INTO NORTHEAST ILLINOIS. THIS WILL ALSO BE A FOCUS FOR
CONVECTION THROUGH THIS EVENING UNTIL IT IS PUSHED SOUTHEASTWARD.
SEVERAL OTHER BOUNDARIES ALSO EXPECTED TO DEVELOP THROUGH THE LATE
AFTERNOON AND EVENING...AND THIS WAS THE JUSTIFICATION FOR SEVERE
THUNDERSTORM WATCH NUMBER 541. BOUNDARIES/MESOSCALE FEATURES
CURRENTLY AROUND THAT BEAR WATCHING INCLUDE ONE COMING DOWN FROM
NORTHWEST LOWER MI AND A COUPLE OF OLD OUTFLOW BOUNDARIES THAT ARE
MOVING EAST OVER SOUTHWEST LOWER.

UNIDIRECTIONAL AND DECENTLY STRONG WIND PROFILE ON 18Z RAOB AND DRY
LOW-LEVEL AIR SUPPORT EFFECTIVE MOMENTUM TRANSFER AND PARCEL
ACCELERATION DOWN TO THE SURFACE OUT OF THUNDERSTORMS...MAKING
DAMAGING WINDS A THREAT THROUGH THE EVENING. FREEZING LEVELS BETWEEN
10500 AND 11000 FEET ALSO SUPPORT LARGE HAIL.

COLD FRONT WILL PUSH DOWN LATE TONIGHT AS THE SURFACE TROUGH AXIS
PUSHES DOWN ACROSS NORTHERN LOWER. THIS WILL ALLOW ACTIVITY TO TAPER
OFF.

LONG TERM...MONDAY THROUGH SUNDAY

THE UPPER PATTERN WILL BE IN QUICK TRANSITION AS THE UPPER LOW THE
HAS BEEN CENTERED OVER CENTRAL CANADA DIGS SOUTHEAST THROUGH THE
GREAT LAKES...AND THEN MORE OR LESS STALL FROM MID/LATE WEEK FROM
SOUTHERN QUEBEC INTO UPSTATE NEW YORK. THIS WILL BRING A COOLER AND
UNSETTLED WEATHER PATTERN AS A SERIES OF SHORTWAVE DISTURBANCES MAKE
THERE WAY THROUGH THE AREA ON THE BACKSIDE OF THIS UPPER LOW/TROUGH
TO THE EAST. WILL MAINTAIN THE CHANCE OF SHOWERS/ISOLATED THUNDER ON
MONDAY AND TUESDAY...WITH A CONTINUED CHANCE OF SHOWERS INTO ON INTO
WEDNESDAY AS WELL.

THE COLDEST OF THE AIR WILL SLIDE THROUGH THE AREA ON TUESDAY WITH
GFS/NAM/ECMWF ALL SHOWING H85 TEMPERATURES DOWN TO +1C TUESDAY INTO
TUESDAY NIGHT. HIGHS ON TUESDAY WILL MAINLY TOP OUT IN THE 60S WITH
SOME AREAS FROM DETROIT SOUTH AROUND 70. THE TEMPERATURES WILL THEN
MODERATE WEDNESDAY WITH MORE LOCATIONS REACHING 70...AND THEN MOST
AREAS BACK IN THE 70S BY THURSDAY.

LATE IN THE WEEK/NEXT WEEKEND...THE UPPER LOW WILL OPEN AND SHIFT TO
THE EAST...LEADING TO ADDITIONAL MODERATION LATE IN THE FORECAST.
EVEN SO...THE NORTHWEST UPPER FLOW PATTERN WILL PERSIST AS RIDGING
OVER THE CENTRAL CONUS IS VERY SLOW IN SHIFTING EAST INTO THE GREAT
LAKES...SO TRUE SUMMERLIKE CONDITIONS WILL NOT RETURN FULLY. EXPECT
TEMPERATURES WELL INTO THE 70S...AND ON INTO THE LOWER 80S FRIDAY
INTO SUNDAY. A PERIODIC CHANCE OF SHOWERS/THUNDERSTORMS WILL ALSO
EXIST AS SHORTWAVES CONTINUE TO FEED SOUTHEAST THROUGH THE AREA IN
ADVANCE OF THE UPPER RIDGE. TIMING THESE IS ALL BUT IMPOSSIBLE THIS
FAR OUT.

MARINE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING AS AN INCREASINGLY WARM AND UNSTABLE ENVIRONMENT MOVES IN
SOUTHWEST WINDS...AND AN UPPER DISTURBANCE APPROACHES THE AREA. A
STRONG COLD FRONT DROPPING SOUTHEAST THROUGH THE CENTRAL GREAT LAKES
WILL MAINTAIN THE CHANCE FOR THUNDERSTORMS THROUGH TONIGHT...MAINLY
FROM LAKE ST CLAIR SOUTH. THE POTENTIAL EXISTS FOR A FEW OF THESE
STORMS TO BECOME SEVERE. THE REGION WILL THEN REMAIN UNDER COOL
NORTHWEST FLOW THROUGH THE MIDDLE OF NEXT WEEK AS THE EXITING LOW
STALLS OVER THE NORTHEAST AND HIGH PRESSURE REMAINS OVER THE CENTRAL
PLAINS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......HLO
AVIATION.....HLO
SHORT TERM...HLO
LONG TERM....DG
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 15, 6:50 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT SUN JUN 15 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
750 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A MARGINALLY
UNSTABLE AIR FUNNELS NORTHEAST INTO THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT. THERE IS STILL A SLIGHT CHANCE OF SEVERE
WEATHER. HOWEVER...ANY ACTIVITY WOULD BE ISOLATED IN NATURE. STORM
MOTION WILL BE EAST AT 30 MPH. THUNDERSTORMS WILL END OVERNIGHT AS
THE COLD FRONT PROGRESSES SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY
AND FRIDAY...AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THE REST OF TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
750 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A MARGINALLY
UNSTABLE AIR FUNNELS NORTHEAST INTO THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT. THERE IS STILL A SLIGHT CHANCE OF SEVERE
WEATHER. HOWEVER...ANY ACTIVITY WOULD BE ISOLATED IN NATURE. STORM
MOTION WILL BE EAST AT 30 MPH. THUNDERSTORMS WILL END OVERNIGHT AS
THE COLD FRONT PROGRESSES SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY AND
FRIDAY...AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THE REST OF TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 15, 8:37 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
937 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             WALLED LAKE             42.54N 83.48W
06/15/2008  E0.75 INCH       OAKLAND            MI   TRAINED SPOTTER

&&

WDEEDLER
Local storm report, Jun 15, 8:41 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
941 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             WALLED LAKE             42.54N 83.48W
06/15/2008  E1.00 INCH       OAKLAND            MI   TRAINED SPOTTER

&&

WDEEDLER
Local storm report, Jun 15, 8:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
958 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             MILFORD                 42.59N 83.60W
06/15/2008  E0.75 INCH       OAKLAND            MI   AMATEUR RADIO

            MILFORD AND WARDLOW RD

&&

WDEEDLER
Local storm report, Jun 15, 9:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1028 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     KAWKAWLIN               43.65N 83.95W
06/15/2008  E60 MPH          BAY                MI   TRAINED SPOTTER

&&

WDEEDLER
Local storm report, Jun 15, 9:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     KAWKAWLIN               43.65N 83.95W
06/15/2008  E60.00 MPH       BAY                MI   TRAINED SPOTTER

            CORRECT TIME OF EVENT

&&

WDEEDLER
Special weather statement, Jun 15, 9:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1031 PM EDT SUN JUN 15 2008

MIZ049-160330-
HURON-
1031 PM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
PORT HOPE TO 4 MILES NORTH OF SEBEWAING...MOVING EAST AT 38 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OWENDALE BY 1045 PM EDT...
  BAD AXE BY 1050 PM EDT...
  HARBOR BEACH BY 1055 PM EDT...
  UBLY BY 1110 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN /

The radar

The Detroit radar (KDTX), 114 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
June 15, 9:35 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 4.76 mi WNW of Saginaw River Mouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.677, -83.918

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118968.